Hail, Pennington
- When
- August 27, 3:22 PM MST to 3:27 PM MST
- Where
- Pennington County, Pactola Reservoir
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.070, -103.480
A thunderstorm produced quarter sized hail at Pactola Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced quarter sized hail at Pactola Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 27, 1:55 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 255 PM MDT SAT AUG 27 2011 .DISCUSSION...A SHARP UPPER RIDGE IS PARKED JUST UPSTREAM OVER THE ROCKIES THIS AFTERNOON...ACCOMPANIED BY A LEE SIDE TROUGH ALONG THE EAST SLOPES. AN OLD WEAK FRONTAL BOUNDARY EXTENDS FROM NORTH CENTRAL MONTANA SOUTHEASTWARD ACROSS WESTERN SOUTH DAKOTA. WATER VAPOR IMAGERY SHOWS THE DRY SUBSIDENCE ZONE EXTENDING FROM EASTERN MONTANA AND NORTHEAST WYOMING INTO THE WESTERN SOUTH DAKOTA AND WESTERN NEBRASKA. THE WEAK SUBSIDENCE INVERSION SHOWS UP WELL ON ALL SURROUNDING 18Z SOUNDING ABOVE 550MB...AS WELL AS A PRONOUNCED WARM LAYER A COUPLE THOUSAND FEET OFF THE GROUND. TONIGHT...THE DEVELOPMENT OF A LOW LEVEL JET IS EXPECTED TO COINCIDE WITH THE ARRIVAL OF A WEAK IMPULSE EMBEDDED IN THE NORTHWEST FLOW LATE THIS EVENING. THE BEST UPPER LEVEL SUPPORT WILL LIKELY OCCUR OVER THE NORTH-WEST-CENTRAL PARTS OF THE STATE ALONG THE BOUNDARY. THE NAM SHOWS A BAND OF MODERATE 700MB THETA E ADVECTION DEVELOPING OVER THE WESTERN THIRD OF SOUTH DAKOTA AROUND 00Z AND THEN MOVING EAST DURING THE EVENING. HOWEVER THE MOISTURE PROFILE WILL PROBABLY NOT SUPPORT MORE THAN ISOLATED WEAK CELLS PRODUCING LITTLE PRECIPITATION. DRY LIGHTNING IS A POSSIBILITY...ESPECIALLY WITH ANY CELLS WHICH MIGHT FORM OVER SOUTHWEST SOUTH DAKOTA AND THE SOUTHERN BLACK HILLS. SUNDAY AND SUNDAY NIGHT...THE FORECAST AREA WILL MOSTLY BE BETWEEN WEATHER PRODUCING SYSTEMS WITH ONLY ISOLATED SHOWERS POSSIBLE...LINGERING BEHIND THE OUTGOING SHORTWAVE IN THE EAST ON SUNDAY AND THEN AHEAD OF THE NEXT PACIFIC TROUGH IN THE WEST LATE SUNDAY NIGHT. TEMPERATURES WILL COOL A FEW DEGREES BEHIND THE SHORT WAVE. MONDAY...THE NEXT WEATHER SYSTEM IS FORECAST TO ARRIVE AS A PAIR OF UPPER LEVEL SHORT WAVES...THE FIRST ZIPPING ACROSS THE FORECAST AREA EARLY MONDAY TO BE FOLLOWED BY A STRONGER WAVE LATE IN THE AFTERNOON. A GOOD RETURN FLOW IS SET UP BY THE SURFACE TROUGH WHICH ACCOMPANIES THESE SYSTEMS RESULTING IN A CONSIDERABLE INCREASE IN AVAILABLE MOISTURE AND INSTABILITY. AFTERNOON TEMPERATURES MONDAY WILL BE 5 OR MORE DEGREES COOLER DUE TO THE CONSIDERABLE CLOUD COVER. EXTENDED...UPPER RIDGE SLOWLY BREAKS DOWN ACROSS THE NORTHERN PLAINS AS UPPER TROUGH OVER WEST CENTRAL NORTH AMERICA MOVES EAST. THE TROUGH WILL DRAG A COLD FRONT INTO THE CWA LATER THURSDAY INTO FRIDAY. AHEAD OF IT...PERIODIC DISTURBANCES WILL BRING CHANCES FOR TSRA. BEHIND IT...MORE STABLE AND COOLER AIR SHOULD MAKE FOR A DRY FORECAST. TEMPERATURES WILL HOT TUESDAY AND WEDNESDAY. && .AVIATION...A WEAK DISTURBANCE WILL BRING ISOLATED/SCATTERED -TSRA TO NORTHEASTERN WY AND FAR WESTERN SD LATE THIS AFTERNOON AND EVENING...SPREADING ACROSS SD OVERNIGHT. OUTSIDE OF -TSRA...VFR CONDITIONS ARE EXPECTED. IN/NEAR STORMS EXPECT LOCAL MVFR CIGS/VSBYS. GUSTY WINDS IN EXCESS OF 40KT POSSIBLE THROUGH THE EVENING HOURS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CARPENTER/HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 430 AM MDT SAT AUG 27 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 430 AM MDT (530 AM CDT) SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA TODAY INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 407 PM MDT SAT AUG 27 2011 SDZ029-030-074-272245- CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 407 PM MDT SAT AUG 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 445 PM MDT... AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRBURN...OR 18 MILES EAST OF DOWNTOWN CUSTER...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FAIRBURN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CLARK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 411 PM MDT SAT AUG 27 2011 SDZ024-026-028-031-072-073-272300- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 411 PM MDT SAT AUG 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE... CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 500 PM MDT... AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACK HAWK...OR 7 MILES NORTHWEST OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... ELLSWORTH AFB... RAPID VALLEY... BOX ELDER... RAPID CITY AIRPORT... CAPUTA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 46 AND 76... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. CLARK
The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340868.